Chemotherapy can be physically and emotionally challenging, and the side effects can be the same. One of the side effects of chemotherapy may be hair loss.
Hair loss is one of the scariest side effects of chemotherapy, which targets the fastest growing cells in your body. One of the fastest growing cells is the hair follicle, which divides every 23 to 72 hours.
Hair loss is one of the most common side effects of cancer treatment, and one of the most devastating. While this can be difficult, it is usually temporary and the hair will grow back.
Read on to learn more about chemotherapy-induced hair loss and how to manage it.
Chemotherapy and hair loss
Chemotherapy-induced hair loss (also known as anagen hair loss) is diffuse hair loss caused by exposure to toxic drugs in the hair matrix. Some cancer patients experience noticeable thinning of hair, including eyebrows and eyelashes, while others experience complete hair loss.
The severity of hair loss depends on the type and dose of chemotherapy and how often it is used. Higher doses of chemotherapy were associated with greater losses.
Chemotherapy drugs that often cause hair loss may include:
- Cytoxan (cyclophosphamide)
- Cerubidin (daunorubicin)
- Taxotere (docetaxel)
- Adriamycin (doxorubicin)
- Etoposide (VP-16)
- Ifex (ifosfamide)
- Camputosa (irinotecan)
- Ixempra (Ixabepilon)
- Mustargen (nitrogen mustard)
- Paclitaxel (Paclitaxel)
- Abraxane (nab-paclitaxel)
- Velban (vinblastine)
- Vincristine (vincristine)
Not All Chemotherapy Causes Hair Loss
Some types of chemotherapy are more likely to cause hair loss than others. Talk to your doctor to find out if hair loss is a common side effect of the chemotherapy drugs you’ve been prescribed. Your doctor can help you understand what to expect and when.
In most cases, hair loss starts within 1 to 4 weeks of starting chemotherapy, according to Memorial Sloan Kettering Cancer Center. The degree of hair loss depends on the type and dose of chemotherapy drugs you receive.
Chemotherapy-related hair loss is usually temporary
Most of the time, hair loss from chemotherapy is temporary. If your side effect is hair loss, your hair may grow back within a few months of finishing treatment.
Memorial Sloan Kettering Cancer Center says your hair will grow back in 3 to 5 months.
According to BreastCancer.org, you may see soft fluff 3 to 4 weeks after treatment is complete. In 2 to 3 months, your hair can grow 1 inch.
To help your hair grow back strong, treat it gently. Avoid dyeing or bleaching your hair during the early stages of hair growth. Limiting the use of heated hair tools may also help.
When your hair grows back, it may be a slightly different color or texture than it was before. These differences are also usually temporary.
A short haircut might make a difference
Short hair usually looks fuller than long hair. Therefore, if you have a short hairstyle, hair loss may be less noticeable. If you usually have long hair, it should be trimmed before starting chemotherapy.
Hair loss can make your scalp itchy, irritated, or sensitive after chemotherapy starts. Shaving your head can help relieve discomfort. Many people also prefer the look of a shaved head over partial hair loss.
Various headgear available
Wearing a hat can help if you’re concerned about hair loss. From scarves to hats to wigs, the options are plentiful. These covers also protect your head from the sun and cold air.
If you think you want a wig that matches your natural hair color, you should buy it before starting chemotherapy. This can help the wig shop better match the color and texture of your hair. Experiment with different styles until you find one you like.
Some health insurance companies cover wigs
If you have health insurance, it can cover some or all of the cost of a wig. Consider calling your insurance company to see if they will cover the cost. In order to get reimbursed, you may need to ask your doctor for a prescription for a cranial prosthesis.
Some charities also help fund the cost of wigs for those in need. Ask your cancer center or support group for more information on helpful resources.